Alert archive / California / Wind Advisories in 2023

Wind Advisory 39, NWS Hanford, CA

October 27, 2023Kern County, California

NWS Hanford, CA issued this wind advisory at Oct 27, 2023, 12:01 AM PDT for Kern County, California. It took effect at Oct 27, 2023, 3:00 PM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2023, 12:01 AM PDT (07:01 UTC)
In effect from
Oct 27, 2023, 3:00 PM PDT
Expired
Oct 28, 2023, 11:00 AM PDT
In force
20 hr
Issued by
NWS Hanford, CA

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 7.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2023-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2023-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WWUS76 KHNX 270701
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1201 AM PDT Fri Oct 27 2023

CAZ338-271600-
/O.NEW.KHNX.WI.Y.0039.231027T2200Z-231028T1800Z/
Mojave Desert Slopes-
Including the city of Mojave
1201 AM PDT Fri Oct 27 2023

...A WIND ADVISORY IS IN EFFECT FROM 3 PM PDT THIS AFTERNOON UNTIL
11 AM PDT SATURDAY MORNING...

* WHAT...Sustained northwest winds 25 to 35 mph, with gusts near
  55 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...Valid from 3 PM PDT this afternoon until 11 AM PDT 
  Saturday morning.

* IMPACTS...Blowing dust will reduce visibilities at times. Travel
  will be difficult, particularly for high profile vehicles. 

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 14, Highway 178 below Walker Pass, and
  Highway 58 below Tehachapi Pass, including the town of Mojave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
BS
5 follow-up statements
258 
WWUS76 KHNX 271541
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
841 AM PDT Fri Oct 27 2023

CAZ338-280000-
/O.CON.KHNX.WI.Y.0039.231027T2200Z-231028T1800Z/
Mojave Desert Slopes-
Including the city of Mojave
841 AM PDT Fri Oct 27 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
11 AM PDT SATURDAY...

* WHAT...Sustained northwest winds 25 to 35 mph, with gusts near
  55 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...Valid from 3 PM PDT this afternoon until 11 AM PDT 
  Saturday morning.

* IMPACTS...Blowing dust will reduce visibilities at times. Travel
  will be difficult, particularly for high profile vehicles. 

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 14, Highway 178 below Walker Pass, and
  Highway 58 below Tehachapi Pass, including the town of Mojave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
921 
WWUS76 KHNX 272331
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
431 PM PDT Fri Oct 27 2023

CAZ338-280800-
/O.CON.KHNX.WI.Y.0039.000000T0000Z-231028T1800Z/
Mojave Desert Slopes-
Including the city of Mojave
431 PM PDT Fri Oct 27 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT SATURDAY...

* WHAT...Sustained northwest winds 25 to 35 mph, with gusts near 
  55 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...Valid until 11 AM PDT Saturday morning.

* IMPACTS...Blowing dust will reduce visibilities at times. 
  Travel will be difficult, particularly for high profile 
  vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 14, Highway 178 below Walker Pass, and 
  Highway 58 below Tehachapi Pass, including the town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NWS Hanford
489 
WWUS76 KHNX 280732
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1232 AM PDT Sat Oct 28 2023

CAZ338-281600-
/O.CON.KHNX.WI.Y.0039.000000T0000Z-231028T1800Z/
Mojave Desert Slopes-
Including the city of Mojave
1232 AM PDT Sat Oct 28 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* WHAT...Sustained northwest winds 25 to 35 mph, with gusts near 
  55 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...Valid until 11 AM PDT Saturday morning.

* IMPACTS...Blowing dust will reduce visibilities at times. 
  Travel will be difficult, particularly for high profile 
  vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to: Highway 14, Highway 178 below Walker Pass, and 
  Highway 58 below Tehachapi Pass, including the town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
514 
WWUS76 KHNX 280852
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
152 AM PDT Sat Oct 28 2023

CAZ338-281800-
/O.CON.KHNX.WI.Y.0039.000000T0000Z-231028T1800Z/
Mojave Desert Slopes-
Including the city of Mojave
152 AM PDT Sat Oct 28 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* WHAT...Sustained northwest winds 25 to 35 mph, with gusts near 
  55 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...Valid until 11 AM PDT Saturday morning.

* IMPACTS...Blowing dust will reduce visibilities at times. 
  Travel will be difficult, particularly for high profile 
  vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to: Highway 14, Highway 178 below Walker Pass, and
  Highway 58 below Tehachapi Pass, including the town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
330 
WWUS76 KHNX 281736
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1036 AM PDT Sat Oct 28 2023

CAZ338-281845-
/O.EXP.KHNX.WI.Y.0039.000000T0000Z-231028T1800Z/
Mojave Desert Slopes-
Including the city of Mojave
1036 AM PDT Sat Oct 28 2023

...WIND ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING...

Wind speeds have diminished and the Wind Advisory will be 
allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Oct 26, 2:25 PM PDT, 9 hours 36 minutes earlier.

Area forecast discussion, Oct 26, 2:25 PM PDT, 9 hours 36 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
225 PM PDT Thu Oct 26 2023

.SYNOPSIS...Another upper trough will move through the area this
weekend and maintain cooler than normal temperatures through
Sunday and provide for some gusty winds at times in the Kern
County Mountains and Deserts. Some modification in temperatures
will take place next week with near normal readings expected along
with continued dry conditions through at least the middle of next
week.

&&

.DISCUSSION...Upper trough over the Great Basin providing our
area with a cool northwest flow which has provided for a
noticable cooling trend across our area today with most locations
currently running 7 to 10 DEG F below yday at this time. Visible
imagery showing some upslope clouds hanging on over portions of
the east side and south end of the San Joaquin Valley as the lower
Sierra foothills and the valley facing slopes of the Tehachapi
Mountains. The upslope forcing is expected to decrease this
evening and the clouds will mix out as cooler air aloft pushes in.
Once again some gusty winds will be possible Friday afternoon
through Saturday morning along the Mojave Desert Slopes due to
downsloping.

Meanwhile, another trough is expected to drop into the Great Basin
on Saturday which will reinforce the cool airmass over central
CA. As a result, temperatures will remain below daily
climatological normals through Sunday. Latest NBM probabilistic
guidance is indicating a 45 to 60 percent chance of high
temperatures below 70 DEG F in the San Joaquin Valley on Saturday
and a 35 to 45 percent chance of high temperatures below 70 DEG F
45 to 60 percent chance of high temperatures below 70 DEG F on on
Sunday.

Medium range ensembles are in fairly good agreement with an upper
ridge building into CA on Monday and remaining over the western
CONUS at least through midweek. This will keep dry weather across
our area through at least the middle of next week along with near
normal temperatures between Monday and Wednesday. There is some
uncertainty dealing with the timing of the ridge breaking down
later next week with some ensemble members showing the potential
for precipitation in our northern areas by late Thursday.

&&

.AVIATION...MVFR conditions and local IFR conditions are possible
in upslope clouds in the eastern San Joaquin Valley and lower
foothills of the Sierra Nevada and Tehachapi Mountains until 06Z
Fri. Otherwise, VFR conditions will prevail for the next 24 hours.

&&

.AIR QUALITY ISSUES...None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...None.

&&

public/aviation/fire wx...DAS
idss...EW

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 12:13 AM PDTFire Weather WatchHNXKern, Tulare14 hr
Oct 27, 2:01 PM PDTRed Flag WarningHNXKern, Tulare3 days

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.